Arizona, 2004

High Wind in Arizona, April 28, 2004

April 28, 2004 · NWS VEF · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 28, 2:30 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 28, 2:30 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED APR 28 2004

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST INTO
UTAH TONIGHT BRINGING STRONG WINDS AND COOLER TEMPERATURES TO THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT. WINDS WILL DIMINISH SOMEWHAT
LATER TONIGHT BUT SOME NORTHERLY BREEZES WILL PERSIST THURSDAY. HIGH
PRESSURE WILL BUILD INTO CALIFORNIA FRIDAY AND SATURDAY RESULTING IN
LIGHTER WINDS AND WARMING TREND.
&&

.SHORT TERM...SEVERAL BANDS OF CLOUDS DEVELOPING IN ASSOCIATION WITH
THE UPPER LOW AND COLD FRONT MOVING SOUTHEAST INTO THE REGION.
EXPECT A FEW LIGHT SHOWERS TO DEVELOP CLOSE TO THE UPPER LOW CENTER
TONIGHT AND THURSDAY AS IT MOVES INTO UTAH. WILL GO WITH A SLIGHT
CHANCE OF SHOWERS FOR EASTERN LINCOLN COUNTY AND FAR NORTHERN MOHAVE
COUNTY. WINDS WILL CONTINUE TO BE QUITE STRONG AHEAD OF AND JUST
BEHIND THE COLD FRONT THIS EVENING AND WILL CONTINUE THE WIND
ADVISORIES AND HIGH WIND WARNING. SOME NORTHERLY BREEZES WILL LINGER
LATER TONIGHT AND THURSDAY BEHIND THE COLD FRONT BUT JUST IN THE
BREEZY CATEGORY AT WORST. OTHER THAN EASTERN LINCOLN AND NORTHERN
MOHAVE COUNTY...THE REMAINDER OF THE FORECAST AREA SHOULD BE MOSTLY
SUNNY ON THURSDAY. TEMPERATURES THURSDAY SHOULD BE ABOUT 15 DEGREES
COOLER THAN TODAY. UPPER RIDGE EXPECTED TO BUILD INTO CA FRIDAY AND
SATURDAY WITH MOSTLY CLEAR SKIES AND WARMING TEMPERATURES. WINDS
WILL ALSO BECOME QUITE A BIT LIGHTER.
&&

.LONG TERM...LITTLE CHANGE AGAIN MADE TO THE EXTENDED PORTION OF THE
FORECAST PACKAGE. MODELS REMAIN CONSISTENT WITH KEEPING A RIDGE OVER
THE WEST THROUGH MONDAY BEFORE BEGINNING TO MOVE A TROUGH OF LOW
PRESSURE TOWARDS THE NORTHWEST COAST ON TUESDAY. SOME DIFFERENCES IN
THE MODELS HANDLING THIS FEATURE...WITH THE GFS REMAINING THE
STRONGEST AND THE FASTEST OF THE GLOBAL MODELS. DID NOTICE THE GFS
OPERATIONAL RUN AT 00Z WAS AN OUTLIER IN THE ENSEMBLES AND THE 12Z
OPERATIONAL RUN WAS SLIGHTLY WEAKER. WILL LEAN TOWARDS A WEAKER
SOLUTION FOR NOW AND KEEP PRECIP OUT OF THE FORECAST AND TEMPS
SLIGHTLY ABOVE MOS FOR DAY 7. TEMPERATURES SHOULD CLIMB TO ABOUT 10
DEGREES ABOVE NORMAL FOR THE BEGINNING OF THE WEEK BEFORE COOLING A
FEW DEGREES ON WEDNESDAY AS THE TROUGH MOVES SOUTHWARD INTO NEVADA.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS. SUSTAINED SOUTHWEST WINDS WILL INCREASE TO AROUND 25 KTS BY
00Z...THEN DECREASE TO AROUND 20 KTS BY 03Z. WINDS GUSTS TO 40 KTS
ARE POSSIBLE BEFORE 01Z. VISIBILITIES HAVE ALREADY BEGUN TO DROP
ACROSS THE LAS VEGAS VALLEY IN BLOWING DUST...AND THERE IS SOME
UNCERTAINTY AS TO HOW LOW THEY WILL GO. SOUTHWEST WINDS WILL REMAIN
STRONG THROUGH THE EVENING AS A COLD FRONT APPROACHES. THE FRONT IS
EXPECTED TO PASS THROUGH KLAS BETWEEN 07Z AND 09Z TONIGHT. WINDS
WILL THEN FLIP AROUND TO THE NORTH...BUT REMAIN SUSTAINED AT ALMOST
20KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...WIND ADVISORY THIS EVENING.
.AZ...WIND ADVISORY THIS EVENING.
      RED FLAG WARNING FOR ZONES 101 AND 102 THIS EVENING.
.CA...HIGH WIND WARNING FOR ZONE 028 THIS EVENING.
      WIND ADVISORY FOR ZONES 026..027 AND 029 THIS EVENING.
      RED FLAG WARNING FOR ZONES 228...229 THIS EVENING.
&&

HARRISON
Hazardous weather outlook, Apr 28, 4:26 AM PST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
526 AM PDT WED APR 28 2004

CAZ028-291200-
SAN BERNARDINO COUNTY DESERTS-
526 AM PDT WED APR 28 2004

.DAY ONE...TODAY.

A HIGH WIND WARNING IS IN EFFECT FOR THE WESTERN HALF OF SAN
BERNARDINO COUNTY FROM 1 PM TO 11 PM TODAY. STRONG WEST WINDS WILL
DEVELOP AHEAD OF A COLD FRONT APPROACHING FORM THE NORTH THIS
AFTERNOON AND EVENING.  WIND GUSTS WILL APPROACH THE 60 MPH LEVEL
AT TIMES. THE WINDS AND LOW HUMIDITIES COMBINED HAVE ALSO PROMPTED
THE ISSUANCE OF A RED FLAG WARNING FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ001>003-CAZ029-291200-
LAKE HAVASU AND FORT MOJAVE-NORTHWEST DESERTS-NORTHWEST PLATEAU-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
526 AM PDT (526 AM MST) WED APR 28 2004

...DAY ONE...TODAY.

A WIND ADVISORY IS IN EFFECT FOR NORTHWESTERN ARIZONA
FROM 2 PM TO 10 PM TODAY. STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD
OF A COLD FRONT APPROACHING FORM THE NORTH THIS AFTERNOON AND
EVENING. WIND GUSTS WILL APPROACH THE 45 MPH LEVEL AT TIMES. THE
WINDS AND LOW HUMIDITIES COMBINED HAVE ALSO PROMPTED THE ISSUANCE OF
A RED FLAG WARNING FOR TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AZZ036-CAZ026-027-NVZ014>022-291200-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE MEAD NATIONAL RECREATION AREA-LAS VEGAS VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
526 AM PDT (526 AM MST) WED APR 28 2004

...DAY ONE...TODAY.

A WIND ADVISORY IS IN EFFECT FOR SOUTHERN NEVADA THIS AFTERNOON AND
EVENING. STRONG SOUTHWEST WINDS WILL DEVELOP AHEAD OF A COLD
FRONT APPROACHING FORM THE NORTH THIS AFTERNOON AND EVENING.  WIND
GUSTS WILL APPROACH THE 45 MPH LEVEL AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, N Mohave

When
April 28, 6:50 PM PST to 7:30 PM PST
Where
N Mohave forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

An area of low pressure produced strong wind gusts over the Mojave Desert in northwest Arizona. A wind gust of 60 mph was reported in Beaver Dam. Several power poles were blown down and visibility was reduced to less than 200 yards.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391704.